Format

Send to

Choose Destination
Thyroid. 2012 Dec;22(12):1287-90. doi: 10.1089/thy.2011.0439. Epub 2012 Oct 15.

Diffuse 131I lung uptake in bronchiectasis: a potential pitfall in the follow-up of differentiated thyroid carcinoma.

Author information

1
Section of Endocrinology and Metabolic Diseases, Interdisciplinary Department of Medicine (DIM), University of Bari Aldo Moro, Bari, Italy. v.triggiani@endo.uniba.it

Abstract

BACKGROUND:

Iodine-131 ((131)I) total-body scintigraphy is a commonly used post-thyroidectomy imaging procedure in the management of differentiated thyroid cancer (DTC), in particular in patients with an intermediate or high risk of persistent or recurrent disease, in combination with serum thyroglobulin (Tg) determinations and ultrasonography of the neck. It can show the persistence of residual thyroid tissue after thyroidectomy and local and distant metastases. Although this is a highly sensitive method for detecting normal and pathologic thyroid tissue, especially when performed after an ablative dose of (131)I, false-positive scans (i.e., uptake in the absence of residual thyroid tissue or metastases) can occur in different situations.

PATIENT FINDINGS:

We report a case of a 42-year-old woman with recurrent chest infections and bronchiectasis, who had a total thyroidectomy and (131)I treatment because of a papillary thyroid carcinoma. She presented with marked bilateral (131)I uptake in the lungs mimicking metastatic involvement of the lungs by thyroid cancer, but interpreted as nonspecific bilateral uptake by her bronchiectatic bronchial tree.

SUMMARY:

Our case, as well as others reported in the literature, calls attention to the fact that (131)I lung uptake may be related to chronic inflammatory lung disease, thus representing a potential diagnostic pitfall in patients with DTC.

CONCLUSIONS:

(131)I uptake should be interpreted on the bases of clinical context, imaging, and laboratory findings (serum Tg). Recognition of potential false-positive (131)I scans is critical to avoid unnecessary exposure to further radiation from repeated therapeutic doses of (131)I with possible side effects and even worsening of lung disease itself.

PMID:
23067330
DOI:
10.1089/thy.2011.0439
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center